If you have been diagnosed with either basal cell or squamous cell carcinoma, 2 common forms of skin cancer, your dermatologist may have recommended that you undergo Mohs surgery to get rid of the lesion. While recovery from Mohs surgery is usually uneventful, there are a few things that may raise your risk for complications when you get home. Here are three things that may lead to post-operative problems after your skin cancer surgery:
If you take aspirin for pain relief, talk to your dermatologist about taking another type of analgesic. Aspirin decreases platelet aggregation and is a very potent anticoagulant. Taking aspirin after your Mohs surgery may lead to post-operative bleeding because aspirin thins your blood.
If, however, your physician has recommended that you take an aspirin a day to prevent a heart attack or stroke, do not stop taking it without discussing it first. Doing so may lead to a dangerous cardiac effect such as a blood clot or abnormal heart rhythm. If you are unable to stop your aspirin therapy and experience bleeding after your skin cancer surgery, call your dermatologist who will recommend ways to reduce the bleeding from your surgical site.
Cigarette smoking can delay healing and raise the risk for infection after your Mohs surgery. Health Central explains that "most doctors will recommend that you do not smoke or use nicotine which decreases oxygen supply to the wound and will hinder the healing process." Your dermatologist may recommend that you quit smoking prior to undergoing your procedure so that the blood flow to your skin remains brisk during and after your surgery.
If you are unable to quit before your Mohs procedure, try to quit, or at least cut down, during your recovery period so that your wound can heal. In addition to its negative effects on circulation, cigarette smoking can also slow healing as a result of the toxic chemicals that are in the tobacco. These substances get into your bloodstream and may raise the risk for a surgical wound infection.
Not Taking Your Medications
If you have chronic health conditions such as diabetes or peripheral vascular disease, do not stop taking your medications after your Mohs surgery. These two conditions can lead to poor circulation and capillary damage, and if you stop taking your medications after your procedure, blood supply to your wound may diminish.
Sometimes after a surgical procedure, people forget to take their prescription medications because they are too weak from the surgery or too tired from the anesthesia. If you are having trouble remembering to take your prescription drugs, set a timer or have a family member or friend remind you.
Most people who undergo Mohs surgery enjoy full and uneventful recoveries. If, however, you experience post-operative bleeding, redness, inflammation, pain, or drainage from your surgical site, or if you develop fever, chills, headache, or muscle pain, call your dermatologist as soon as possible. These may be symptoms of a bacterial infection that might require a course of antibiotics.
For more information, contact Dermatology Surgery Center or a similar location.Share